Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 8, NWS Midland/Odessa, TX

February 18, 200911 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 18, 2009, 4:47 AM CST for 11 counties in Texas. It took effect at Feb 18, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2009, 4:47 AM CST (10:47 UTC)
In effect from
Feb 18, 2009, 10:00 AM CST
Expired
Feb 18, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 57 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5043 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 181047
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CST WED FEB 18 2009

...RED FLAG WARNING IN EFFECT FROM LATE MORNING THROUGH THE
AFTERNOON FOR THE DAVIS AND GUADALUPE MOUNTAINS... SOUTHEASTERN NEW
MEXICO PLAINS... AND MUCH OF THE PERMIAN BASIN...

.AN UPPER TROUGH PASSING TO THE NORTH AND A DRY AIRMASS WILL
RESULT IN DRY AND WINDY CONDITIONS TODAY ACROSS MUCH OF THE AREA.
MINIMUM RH OF 10 PERCENT OR LESS IS EXPECTED ACROSS ALL OF THE
REGION.  WIND SPEEDS SHOULD BE MORE THAN STRONG ENOUGH ACROSS THE
MOUNTAINS... BUT THEY ONLY APPEAR TO MARGINALLY REACH CRITERIA
ACROSS THE PLAINS.  THE STRONGEST WINDS FOR THE PLAINS SHOULD BE
ACROSS THE NORTHERN PERMIAN BASIN.  THE COMBINATION OF MINIMUM RH
OF 15 PERCENT OR LESS... 20 FT WINDS OF 20 MPH OR GREATER... AND
VERY HIGH FIRE DANGER HAS RESULTED IN A RED FLAG WARNING TODAY.

TXZ057>060-067-080-181200-
/O.CAN.KMAF.FW.A.0008.090218T1600Z-090219T0000Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD-
MARFA PLATEAU-
447 AM CST WED FEB 18 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
FIRE WEATHER WATCH. 

WHILE VERY DRY CONDITIONS ARE EXPECTED... WIND SPEEDS ACROSS THE
MARFA PLATEAU... VAN HORN REGION... AND UPPER TRANS PECOS ARE NOT
EXPECTED TO REACH CRITERIA.  THEREFORE THE WATCH WAS CANCELLED.

$$

NMZ114-115-TXZ045>048-050>053-061>063-074-258-182200-
/O.UPG.KMAF.FW.A.0008.090218T1600Z-090219T0000Z/
/O.NEW.KMAF.FW.W.0008.090218T1600Z-090219T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-ECTOR-MIDLAND-GLASSCOCK-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
447 AM CST WED FEB 18 2009 /347 AM MST WED FEB 18 2009/

...RED FLAG WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

VERY DRY CONDITIONS WITH MINIMUM RELATIVE HUMIDITY OF 10 PERCENT OR
LESS... 20 FT WINDS OF 20 MPH OR GREATER... AND VERY HIGH FIRE
DANGER HAS RESULTED IN A RED FLAG WARNING.  RAPID FIRE GROWTH AND
SPREAD WILL BE POSSIBLE. 

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE.  KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE
THROUGH TALL GRASS.  AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR
FLAMES OR SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL
TO GROW RAPIDLY INTO DANGEROUS... WIND-DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
000 
WWUS84 KMAF 181941
RFWMAF

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CST WED FEB 18 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST FOR THE DAVIS
AND GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO...AND MUCH OF
THE PERMIAN BASIN...

.AN UPPER TROUGH PASSING TO THE NORTH AND A DRY AIRMASS WILL RESULT
IN DRY AND WINDY CONDITIONS THIS AFTERNOON ACROSS MUCH OF THE
AREA. MINIMUM RH OF 10 TO 15 PERCENT WILL OCCURE ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. WIND SPEEDS ARE
EXPECTED TO GRADUALLY DECREASE TO LESS THAN 20 MPH EARLY THIS
EVENING.

NMZ114-115-TXZ045>048-050>053-061>063-074-258-190000-
/O.CON.KMAF.FW.W.0008.000000T0000Z-090219T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-HOWARD-MITCHELL-ECTOR-MIDLAND-GLASSCOCK-
DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS-
140 PM CST WED FEB 18 2009 /1240 PM MST WED FEB 18 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING. 

VERY DRY CONDITIONS WITH MINIMUM RELATIVE HUMIDITY OF 10 TO
15 PERCENT...20 FT WINDS OF 20 MPH OR GREATER...AND VERY HIGH
FIRE DANGER HAVE RESULTED IN RED FLAG WARNING CONDITIONS. WIND
SPEEDS ARE EXPECTED TO GRADUALLY DECREASE TO LESS THAN 20 MPH
EARLY THIS EVENING.

KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH
TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
RAPIDLY INTO DANGEROUS... WIND-DRIVEN WILDFIRES.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 18, 4:06 AM CST, 41 minutes earlier.

Area forecast discussion, Feb 18, 4:06 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CST WED FEB 18 2009

.DISCUSSION...
COOLER WEATHER IS ON TAP TODAY AS AN UPPER LEVEL TROUGH MOVES
EAST ACROSS THE MIDWEST TO THE GREAT LAKES. WITH DOWNSLOPE FLOW
AND PLENTY OF SUNSHINE TEMPERATURES WILL STILL BE ABOVE NORMAL
THIS AFTERNOON. SURFACE HIGH PRESSURE OF PACIFIC ORIGIN WILL
DOMINATE TONIGHT AND THURSDAY BEHIND THIS TROUGH WITH MOSTLY CLEAR
SKIES AND NEAR NORMAL TEMPERATURES. ZONAL FLOW WILL RETURN FRIDAY
WITH A TEMPERATURES CLIMBING SEVERAL DEGREES TO ABOVE NORMAL. AN
UPPER LEVEL LOW PRESSURE SYSTEM IS STILL FORECAST TO DIG OUT OF
THE NORTHERN PLAINS INTO THE GREAT LAKES SATURDAY DRIVING A DRY
COLD FRONT THROUGH THE REGION. THE LAST FEW RUNS HAVE CONTINUED TO
TREND COOLER (MUCH BELOW NORMAL) AND DRIER BEHIND THE SYSTEM AND
IT LOOKS REASONABLE GIVEN THE PROGGED AMPLIFICATION OF THE UPPER
SYSTEM TO THE EAST AND THE AVAILABLE COLD AIR ACROSS THE NORTHERN
TIER OF STATES. TEMPERATURES WILL WARM AGAIN SUNDAY THROUGH NEXT
WEDNESDAY AS A SURFACE HIGH MOVES EAST SUNDAY AND IS REPLACED BY A
SURFACE LEE TROUGH IN THE MAINLY ZONAL FLOW ALOFT.

&&

.FIRE WEATHER...
HAVE UPGRADED FIRE WX WATCH TO A RED FLAG WARNING FOR DAVIS AND
GUADALUPE MOUNTAINS... SOUTHEASTERN NEW MEXICO PLAINS... AND
NORTHERN AND CENTRAL PERMIAN BASIN.  TODAYS EVENT LOOKS ONLY
MARGINAL... WHILE AIRMASS WILL BE VERY DRY HAVE... WIND STRENGTH
APPEARS TO BE BORDERLINE.  MINIMUM RH WILL BE 15 PERCENT OR LESS
ACROSS ALL OF THE AREA... SOME LOCATIONS WILL BE IN THE SINGLE
DIGITS... BUT WIND NOT THAT STRONG.  BEST ENERGY ASSOCIATED WITH
BROAD UPPER TROUGH OVER THE CENTRAL PLAINS WILL STAY WELL NORTH OF
THE AREA... BUT THERE SHOULD BE SOME 20KT WIND ALOFT THAT WILL MIX
DOWN TO THE SURFACE DURING THE AFTERNOON.  MOUNTAINS SHOULD BE ABLE
TO REACH WIND CRITERIA... AND BEST SURFACE GRADIENT SHOULD BE ACROSS
NORTHERN PERMIAN BASIN WHICH EXPECT WILL BE STRONG ENOUGH TO SUPPORT
20 FT WINDS OF 20 MPH THERE.  LEAST CONFIDENT ABOUT CENTRAL PERMIAN
BASIN WHICH WILL BE ON THE EDGE OF REACHING CRITERIA OR NOT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  34  62  36  /   0   0   0   0
CARLSBAD NM                67  28  63  26  /   0   0   0   0
DRYDEN TX                  80  43  73  38  /   0   0   0   0
FORT STOCKTON TX           73  39  69  41  /   0   0   0   0
GUADALUPE PASS TX          63  33  62  36  /   0   0   0   0
HOBBS NM                   66  32  61  27  /   0   0   0   0
MARFA TX                   65  24  63  22  /   0   0   0   0
MIDLAND INTL AIRPORT TX    67  30  63  30  /   0   0   0   0
ODESSA TX                  66  34  64  35  /   0   0   0   0
WINK TX                    72  31  70  28  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM
     CST /5 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     MARTIN...MIDLAND...MITCHELL...SCURRY.

&&

72/12
Hazardous weather outlook, Feb 18, 4:25 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 AM CST WED FEB 18 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
425 AM CST WED FEB 18 2009 /325 AM MST WED FEB 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS THE DAVIS AND
GUADALUPE MOUNTAINS... SOUTHEASTERN NEW MEXICO PLAINS...  AND
THE NORTHERN AND CENTRAL PERMIAN BASIN FROM LATE THIS MORNING
THROUGH THE AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR THESE
AREAS. ALL EFFORTS SHOULD BE MADE TO AVOID ACCIDENTAL FIRE STARTS
AS RAPID FIRE GROWTH AND SPREAD WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.